04232017Headline:

Dallas-Fort Worth, Texas

HomeTexasDallas-Fort Worth

Email Shezad Malik MD JD Shezad Malik MD JD on LinkedIn Shezad Malik MD JD on Twitter Shezad Malik MD JD on Facebook Shezad Malik MD JD on Avvo
Shezad Malik MD JD
Shezad Malik MD JD
Attorney • (888) 210-9693

Fentanyl Patch Deadly in Children

Comments Off

The Food and Drug Administration (FDA) has issued a safety alert to warn patients, caregivers and health care professionals about the dangers of accidental exposure to and improper storage and disposal of the fentanyl patch. Of particular importance is the risk of serious injury or death to young children. Many children have died or become seriously ill from accidental exposure to a fentanyl skin patch containing a powerful narcotic, which is used as a pain reliever.

According a FDA expert,“these types of events are tragic; you never want this to happen,” says Douglas Throckmorton, M.D., deputy director of FDA’s Center for Drug Evaluation and Research.

What is a Fentanyl Pain Patch?

The fentanyl transdermal system—the patch marketed under the brand name Duragesic and as a generic product, contains fentanyl, a potent opioid pain reliever. Fentanyl is used to treat patients in pain by releasing the medicine through the skin over the course of three days.

What is an Opioid?

Opioids are synthetic versions of opium that are used to treat moderate and severe pain.

Death by Fentanyl

An overdose of fentanyl is caused when the child either swallows the patch or applies it to his or her own skin. Fentanyl can cause death by slowing breathing, stopping breathing and increasing the levels of carbon dioxide in the blood.

According to Zachary A. Oleszczuk, PharmD, in FDA’s Division of Medication Error Prevention and Analysis, there have been 26 cases of accidental exposure to fentanyl since 1997, most of them involving children younger than 2 years old. There have been 10 deaths and an additional 12 cases requiring hospitalization.

Why are Kids affected by Fentanyl?

Children are particularly vulnerable to a fentanyl overdose because, unlike adults, they have not been exposed to this type of potent medicine before and are more vulnerable to its effects. And a greater amount of the medicine is released if the patch is chewed and swallowed. Even after the patch is worn for three days, it may still retain more than 50 percent of the fentanyl.

Infants are often held by adults, increasing the chances that a partially detached patch could be transferred from adult to child. Toddlers are more likely to find lost, discarded or improperly stored patches and ingest them or stick them on themselves.

Symptoms of Fentanyl Poisoning

Early signs of fentanyl exposure could be hard to identify in young children. Lethargy has been among the reported symptoms, but that could be misinterpreted as fatigue. If there is reason to suspect that a child has been exposed to a fentanyl patch, emergency medical help should be sought immediately.

Keeping Fentanyl Patches safe

To reduce the possibility that children will be exposed to fentanyl, FDA recommends that fentanyl patch users take these precautions:

  • Keep fentanyl patches and other drugs in a secure location that is out of children’s sight and reach. Toddlers may think the patch is a sticker, tattoo or bandage.
  • Consider covering the fentanyl patch with an adhesive film to make sure the patch doesn’t come off your body.
  • Throughout the day, make sure—either by touching it or looking at it—that the patch is still in place.

FDA recommends disposing of used patches by folding them in half so that the sticky sides meet, and then flushing them down a toilet. They should not be placed in the household trash where children or pets can find them.

FDA Advisories

FDA has issued two public health advisories, in 2005 and 2007, about the safe use of fentanyl patches and is continuing its outreach to patients, caregivers and health care professionals about the dangers of accidental exposure.

Health care professionals and patients are asked to report any cases of accidental exposure to the FDA’s MedWatch Safety Information and Adverse Event Reporting program.

Read more about Fentanyl Patches here and visit our blog.